Forum

Medicines, Suppleme...
 
Notifications
Clear all

Medicines, Supplements, etc. The good, bad and ugly effects.

Sue Ellen
Posts: 195
Topic starter
(@sue-ellen)
Estimable Member
Joined: 15 years ago

Toxicity is in the dose was what I learned from schooling. The cure shouldn't kill. Also learned to look up side effects. Some compounds compete for the same metabolic and elimination pathways, which essentially increases the dosing. There is both positive and negative synergistic effects. Some things can't be taken together.

Specific examples:

Taking anything to decrease stomach acidity will decrease absorption of calcium and iron, metals in general.

Calcium will impede absorption of tetracycline compounds. 

Grapefruit is a no-no for meds, as well.

Biotin supplement will interfere with testing for thyroid function.

---------------

Please add to this list.

 

12 Replies
Elsa
Posts: 2483
 Elsa
Admin
(@elsa)
Prominent Member
Joined: 19 years ago

This could be personal, but I feel we are overmedicated, from the get go. I find I get a better result from halving whatever I take. I can always increase.

I think you should pay close attention to any change of medication. It's very easy to have side effect and not make the connection.

Case in point, I just saw my doc about profound night sweats, and I can't even remember what all.  He was able to discern I was not doing well with a med change. No clue why I didn't see it, other than the drug itself.

I went off it and every other drug like it and within 24 hours, all "new" problems were gone and to my shock, the ailment I have been medicated for, for 22 years, evaporated.  Saturn Neptune, people!

I have learned I am allergic to sorbitol (included trace amounts in medication).  Mannitol, as well.  That's what caused the night sweats and my tongue to swell up. Lovely!  Ever try to talk to clients with your tongue swelled?

Also, I got this from wyotess - take care to monitor yourself if you get an a new generic. The inert ingredients are similar, but not the same.  This explains how you can be doing great and then WHAM!

The nerve pain drugs (Gabapentin and Lyrica) are very effective but the side effects are pretty horrible. I can't tolerate 100mg of the stuff, when there are people taking 3500mg a day!

If you have orthopedic stuff; all my great docs, recommend Celebrex, over Naproxen, etc. This is specific to spine stuff.

I also think most people could benefit from magnesium. I used to wake up in the middle of the night, with my hands frozen into claws.  I also had spasms that froze my hands as I was using them, during the day.  It was terrifying.  They just seize.

I am fortunate... I could have easily been sent for brain mri's etc, CNS stuff.  I would have readily complied, because it was terrible. My rheumatologist told me to try taking magnesium. Symptoms cleared within 36 hours.

If you do take magnesium, it's a little pricey.  You can make magnesium "oil", which is mg, dissolved in boiling water, cooled and put in a spray bottle.  You can get ten years worth for the price of one bottle (an no inert ingredients).

I just spritz it on my skin, like a spritz of perfume and I'm good.  Note that - if you work with chemicals at all - you really do want to keep it off your skin, as it's abundantly clear your body absorbs, whatever, right away.

Reply
Avatar
Posts: 361
(@warped)
Estimable Member
Joined: 10 years ago

In non-technical terms, Zinc and Copper compete for absorption.

Vitamin D3 needs K2 for maximum effectiveness.

Turmeric or Curcumin needs Ground Black Pepper for absorption.

Review the attributes of various forms of Zinc, Magnesium, C, A, Omega3, etc. to choose the most effective.

Most, but not all, supplements need to be taken with food for absorption, particularly the Fat Soluble vitamins.

* And proper dosage matters -- too much of some can be deadly!

 

Reply
Avatar
Posts: 50
(@turtle)
Eminent Member
Joined: 15 years ago

I have to take a couple of meds, and I choose to take quite a few supplements. I have been going to the same pharmacy for 5 or more years. I like the pharmacy, but what I don’t like is something most pharmacies probably do these days, I would think? 
Everytime, I call for a refill, I ask to have the same manufacturer. I do this because they buy, whatever manufacturer is available, at the best price. If you are sensitive, you might not get the same effect, if they change manufactures on you. Plus, they have no obligation to tell you unless you ask, or have it put on your file, you want to be contacted if they can’t give you the same manufacturer.

I take a lot of supplements, and sometimes they get stuck in my throat. The only thing, that I have found that helps them go down, is sparkling or charged water.

Thanks for starting, this thread!🙂

 

 

 

 

 

 

 

 

 

Reply
1 Reply
Sue Ellen
(@sue-ellen)
Joined: 15 years ago

Estimable Member
Posts: 195

@turtle 

You’re welcome. We all have so much to share on this topic. 

Reply
Elsa
Posts: 2483
 Elsa
Admin
(@elsa)
Prominent Member
Joined: 19 years ago

Off topic, but not really, I remember when MRI machines first came out. There were warnings. I specifically recall listening to report that said, they were for rare occasions... a person might need one, once in their lifetime!

Then the doctors invested in them and started referring patients to get them. There was an expose on this on 60 minutes. Might have been 1980 or so.  It was thought to be a racket; a conflict of interest.

I can't count how many mri's I've had, necessary and otherwise. Further, doctors insist on them. It's like this.

1. See PA

2. Have MRI

3. See doctor about MRI

4. Go back and have treatment (hooray)

5. Go back to doctor to discuss results.

Minimum five appointments.

Used to be...

1. Go to doctor and talk to then and get your treatment, right there. I went to a doctor in my 20's with a lump on my thigh. He poked it, lay me down and excised it that minute, to be biopsied. 

Those were the days!  The new days are clearly designed to maximize profit.  There is definitely a price on your head.

Reply
Sue Ellen
Posts: 195
Topic starter
(@sue-ellen)
Estimable Member
Joined: 15 years ago

Valproic acid decreases platelet count. 

Here’s our story.
My granddaughter was released from the hospital yesterday. Devine Mercy Sunday.  She was there to readjust her medicine, and not released until her platelet count was out of the danger zone. She stayed two over nights. 
Granddaughter has seizures with a history of going status epilepticus. She wasn’t into good control until the valproic acid was used.  
Recently she started having absence seizures. A ped  neurologist spent almost a full hour appointment with us. That was 2 weeks ago today. The ped neurologist debated which of the two meds to increase. She said, “We’re to “Do no harm”.”  She decided to increase the Valproic acid, but to test drug levels and platelet counts. Good thing. First test was not good so a retest was performed. Platelets had decreased even more. The neurology center called and requested she be brought to the emergency center.
Granddaughter now has lower valproic acid dose than before it was adjusted up. The other med has been increased. 

Reply
1 Reply
Elsa
 Elsa
Admin
(@elsa)
Joined: 19 years ago

Prominent Member
Posts: 2483

@sue-ellen I'm sorry she's had to go through so much.

Reply
Page 1 / 2
Scroll to Top